Alert archive / Montana / High Wind Warnings in 2014
High Wind Warning 36, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 9, 2014, 3:25 AM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2014, 3:25 AM MST (10:25 UTC)
- Expired
- Dec 9, 2014, 8:00 PM MST
- In force
- 17 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
057 WWUS75 KTFX 091025 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 325 AM MST TUE DEC 9 2014 ...HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT TODAY... MTZ011-047-091130- /O.CAN.KTFX.ZF.Y.0007.000000T0000Z-141209T1900Z/ HILL-BLAINE- INCLUDING THE FOLLOWING LOCATIONS...HAVRE...CHINOOK 325 AM MST TUE DEC 9 2014 ...FREEZING FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE FREEZING FOG ADVISORY. AREAS OF PATCHING FREEZING FOG MAY STILL EXIST BUT SOUTHWEST WINDS SHOULD CLEAR MOST FOG FROM THE AREA. $$ MTZ009-048-092200- /O.NEW.KTFX.HW.W.0036.141209T1025Z-141210T0300Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 325 AM MST TUE DEC 9 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. * TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT TODAY AND LAST INTO THE EVENING. * WINDS: WIND SPEEDS OF 35 TO 45 MPH WITH GUST UP TO 70 MPH. * OTHER IMPACTS: TRAVEL FOR HIGH PROFILE VEHICLES MAY BE AFFECTED. * LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
3 follow-up statements
044 WWUS75 KTFX 091335 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 635 AM MST TUE DEC 9 2014 ...HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT TODAY... MTZ009-048-092230- /O.CON.KTFX.HW.W.0036.000000T0000Z-141210T0300Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 635 AM MST TUE DEC 9 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. * TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE ALONG THE ROCKY MOUNTAIN FRONT AND LAST INTO THE EVENING. TRAVEL FOR HIGH PROFILE VEHICLES WILL BE AFFECTED. * WINDS: WIND SPEEDS OF 35 TO 45 MPH WITH GUST UP TO 70 MPH. * LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
383 WWUS75 KTFX 092115 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 215 PM MST TUE DEC 9 2014 ...HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT TODAY... MTZ009-048-100300- /O.CON.KTFX.HW.W.0036.000000T0000Z-141210T0300Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 215 PM MST TUE DEC 9 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. * TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE ALONG THE ROCKY MOUNTAIN FRONT AND LAST INTO THIS EVENING. TRAVEL FOR HIGH PROFILE VEHICLES WILL BE AFFECTED. * WINDS: WIND SPEEDS OF 35 TO 45 MPH WITH GUST UP TO 70 MPH. * LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
205 WWUS75 KTFX 100243 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 743 PM MST TUE DEC 9 2014 MTZ009-048-100345- /O.EXP.KTFX.HW.W.0036.000000T0000Z-141210T0300Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 743 PM MST TUE DEC 9 2014 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT WILL BE ALLOWED TO EXPIRE AT 8 PM MST THIS EVENING. WIND GUSTS ALONG THE ROCKY MOUNTAIN FRONT HAVE MOSTLY DECREASED INTO THE 25 TO 35 MPH RANGE. HOWEVER...A FEW GUSTS IN EXCESS OF 40 MPH ARE STILL POSSIBLE NEAR FAVORED CANYONS AND PASSES. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 8, 10:30 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Dec 8, 10:30 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1030 PM MST Mon Dec 8 2014 ...UPDATE TO AVIATION... .UPDATE... Main update this evening is to go with a Freezing Fog Advisory for Hill and Blaine Counties until Noon on Tuesday. Spotter in Fort Belknap (Blaine Co.) reported significantly reduced visibility, and since then, the visibility in Chinook has lowered to one half mile. Satellite fog imagery indicates that this fog is advecting west (due to light east surface winds) across Blaine County along U.S. Highway 2, and it should move into the Havre area by midnight. Am thinking that it should stay mostly in the river valleys and low lying areas. An upper level shortwave trough is also moving across this area, and forecast models indicate that surface winds should shift more southwesterly toward morning. This would likely cause the fog to dissipate earlier than the expiration time of the Advisory, but am allowing for the possibility that winds do not switch around as quickly as the models indicate. Have also added patchy freezing fog along the Missouri River valley into Chouteau County, but dense fog is less likely there at this time. Will keep an eye on it, though. Temperatures are also trending cooler than expected in the likely foggy areas, so have lowered lows there about 3 to 5 degrees. Otherwise, the forecast appears to be on track. Mid and high level clouds will likely decrease overnight into the day on Tuesday as the disturbance aloft moves out of the area. Winds along the Rocky Mountain Front will continue to be strong in spots, but forecast models are not indicating that high wind criteria winds are likely at this time. However, this situation will continue to be monitored. Coulston && .AVIATION... UPDATED 0530z. Southwest to westerly flow aloft persists through Tuesday evening with scattered to broken mid to high level clouds moving across Montana. VFR conditions prevail at most terminals except for at KHVR where areas of dense freezing fog causing LIFR/IFR conditions will persist into the morning hours. Models indicate that winds at KHVR should become southwesterly by 12Z with conditions improving as fog is pushed eastward. There also remains a risk for isolated showers and obscurations over the western mountains at times. Gusty downslope winds are expected along the Rocky Mountain Front and over the adjacent plains through the period with the strongest winds developing between 18Z and 01Z Wednesday. mpj && .PREV DISCUSSION... /ISSUED 440 PM MST Mon Dec 8 2014/ Tonight through Wednesday...Mostly cloudy to overcast skies will continue tonight as a weak upper-level trough moves through the Treasure State. While a few snow showers are expected in higher terrain along the Rocky Mountain Front, most areas will remain dry. Winds will also increase and become breezy along the Rocky Mountain Front and adjacent plains tonight. While favored locations along the Northern Rocky Mountain Front may have wind gusts up to 58 mph, widespread high winds are not anticipated so will continue to monitor this evening. Dry conditions will continue into Tuesday as an upper-level ridge of high pressure moves across the region. Another stronger shortwave trough will move into the Northern Rockies on Tuesday Night and Wednesday and while showers are possible along the Rocky Mountain Front, downslope winds will keep areas over the plains and valleys dry, yet cloudy. With a stronger pressure gradient developing on the lee side of the Rockies Tuesday night and Wednesday morning, there will be a better chance for strong westerly winds along the Rocky Mountain Front, however forecast confidence for widespread strong winds remains low so will continue to monitor for any possible high wind highlights. Temperatures will remain well above seasonal averages through the middle of the week. MLV Wednesday night through Monday...The best chance of precipitation will occur Friday night and Saturday as an upper trough moves through the forecast area. The evening run of the ECMWF was wetter and slower with the upper trough than the evening run of the GFS which was mostly dry for the lower elevations. However the very latest GFS has trended towards the wetter ECMWF. Due to model differences did not go very high with the chances of precipitation. Even if the wetter ECMWF is right would expect no more than a half-foot of snow over the higher mountains and no more than a couple of inches of snow for the lower elevations. Until Friday expect a southwest flow aloft with the only threat for precipitation over the western mountains. Late in the weekend and early next week the area will fall under the influence of a strong upper ridge with dry conditions likely. As for temperatures highs on Thursday are expected to be in the mid 40s to mid 50s with an outside chance that a few locations over the east slopes could reach a balmy (for early December) 60 degrees. Thereafter there will be a cooling trend with highs over the weekend mostly in the 30s. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 34 51 38 52 / 0 0 0 0 CTB 31 49 36 49 / 0 0 0 0 HLN 24 42 27 43 / 0 0 0 0 BZN 24 43 26 44 / 0 0 0 0 WEY 26 40 26 41 / 10 10 20 0 DLN 30 49 32 47 / 0 10 10 0 HVR 16 50 33 50 / 0 0 0 0 LWT 33 56 38 56 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... FREEZING FOG ADVISORY until Noon MST Tuesday Blaine...Hill. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 8:06 PM MST | Freezing Fog Advisory | TFX | 7 hr |
Nearby
High Wind Warnings in Montana, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.